Bitter Pills - Erectile Dysfunction and the heart


  • Ask Dr G
  • Sunday, 27 Apr 2014

William Shakespeare, arguably the greatest writer in the English language and undeniably the world’s pre-eminent dramatist. The man, who is widely known as England’s national poet and the “Bard of Avon” would have been 450 years old on the 23rd April 2014. Many enthusiasts of the “Shakespearean spells” may not be so familiar with the factWilliam Shakespeare also died on his birthday 49 years later.

23rd of April has also been recognized by United Nation as an important day for literacy. Although many book fanatics may be familiar with the fact this day is commonly known as World Book and Copyright Day, countless may not recognize it as a symbolic day with the association of the date of birth of prominent authors such as Maurice Druon and Heldor Laxness.

In fact, the 23rd April is also a day celebrated as Saint George’s Day since his death in AD 303. This Roman army who was later venerated as a Martyr, has always been associated with the legend as the dragon slayer. This perhaps had earned his place as the Patron Saint of England, and his cross became the national flag, and the features of the Union Jack of the United Kingdom.

Although Dr. G has nothing in common with the world’s highest regarded play right or the Dragon Slayer Saint, my birthday does fall on the 23rd April. Unlike, Shakespeare, I do pray my death day would not fall on the same date.

The amusing fact is my name, George, indeed was borrowed from the Patron Saint of England. Years ago, when I attended Boarding School, My English teacher was truly struggling with my Chinese name, Lee EngGeap. When he discovered my date of birth, I was instantly offered to be name Will or George. I have no regrets to be name as George, as I imaging one would do so much worse as “Dr. Willy” the Urologist!

To be, or not to be… that is the question.” This week, I am hoping to answer a question from the reader, Robert:

“Dear Dr. G,

My name is Robert and I am 43 years old. I have been having occasional and mild Erectile Dysfunction for the last three years.

I have been to the doctors and he said this is due to my unhealthy lifestyle.

My doctor said the ED can be a sign of early heart disease, is that true?

My recent blood tests showed the cholesterol was high.

My doctor decided to put me on statin. After taking the medication, I began to have muscular aches and insomnia. In fact, my erectile dysfunction has actually become worsen. Can this be related to statin?

Do you think I should carry on with the statin? Will the treatment do me any harm?

Why is this happening to me at the age of 43? I have spoken to my friends of the same age, and none of them have the same problem. Why am I the unlucky one?

Please help.

Robert

But O, how bitter a thing is to look into happiness through another man’s eyes” Wise words from William Shakespeare.It is not uncommon for a man to feel discouraged when faced with the early onset of Erectile Dysfunction, especially when friends around you still enjoy a healthy sexual relationship. However, you really don’t expect your friends would tell you the truth about their intimacy issues, do you? After all, many studies have demonstrated 1 in 5 men in the forties may have ED.

In fact, you doctor is right. It is widely accepted in scientific research that “ED is a sign of a broken heart”. In the last two decades, it has become apparent that ED is associated with sedentary lifestyles and cardiac co-morbidities such as diabetes, hypertension, dyslipidemia, obesity and smoking. It is logical to think the arteries of the penis will be occluded before the coronary arteries. And many urologists would use the severity of the ED as the “barometer” for the onset of ischemic heart disease. Perhaps it is not surprising 50% of men attending routine cardiovascular disease clinics already suffers from some degree of ED.

It is sensible to treat “the heart” and “the hard-on” together. The most effective method of treating dyslipidemia is regular exercise, healthy diet and also statin. Statin is a class of drug used to lower cholesterol levels. The evidence is strong that statins are effective for the treatment of early cardiovascular disease. In fact, the National Institute for Health and Care Excellence (NICE) has recently recommended this therapy should be widened to people with 1 in 10 instead of 5 chance of developing heart attack in the next decade.

Although recent publication in the British Medical Journal has highlighted possibility of overuse of statin may cause up to 20% harmful side effects, many clinicians would regards such adversity as mild and short-lived.

The most common side effects of statin are related to muscle aches, nausea, fatigue and insomnia. Recent review published in the European Journal of Preventive Cardiology also revealed a slight increase of type II diabetes. Despite having association with such adversities, the protective benefits of the medication vastly outweighed the risk.

Although statins have been reported to cause ED within one week of starting the therapy. In contrast, another publication actually outlined the effect of statin enhancing the penile rigidity equivalent to one-third of improvement seen in medications such as the blue pills.

“A man loves the meat in his youth that he cannot endure in his age”This Shakespeare’s wisdom clearly can appropriately applied to modern men who neglects his general health in his youth, and may render the ill health of the “meat” in advancing years. For my birthday this year, indeed I have chosen to take the “bitter pills” and live a healthier life.  After all, the famous quote from Romeo and Juliet states: “Women may fall when there’s no strength in men”

The views expressed are entirely the writer’s own.

Article type: metered
User Type: anonymous web
User Status:
Campaign ID: 1
Cxense type: free
User access status: 3

Ask Dr G , ED , heart disease

   

Across the site